West Virginia, 2004

Hail in West Virginia, April 13, 2004

April 13, 2004 · NWS RLX · 4 events in 3 counties and zones

4 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Apr 13, 2:50 PM EST, 1 hour 8 minutes earlier.

Area forecast discussion, Apr 13, 2:50 PM EST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
350 PM EDT TUE APR 13 2004

.DISCUSSION...

...TONIGHT AND WEDNESDAY...
UPPER LOW CONTINUES TO ROTATE THROUGH THE SOUTHEAST THIS AFTERNOON.
THE MAIN SURFACE LOW IS CONTINUING TO SLIDE NORTHWARD INTO THE
SOUTHERN COAL FIELDS.  MEANWHILE...A SURFACE LOW IS BEGINNING TO
REDEVELOP EAST OF THE REGION OVER CENTRAL NC.  AN ADDITIONAL
SHORTWAVE IS TRYING TO ROUND THE BOTTOM OFF THE TROUGH NOW AND AS IT
MOVES NEWD TONIGHT...IT SHOULD HELP THE SURFACE LOW OVER NC TAKE
OVER AND MOVE NORTHWARD.  THE UPPER LOW WILL THEN SLIDE OVER AND
THEN EAST OF THE AREA BY TOMORROW MORNING.  ONCE THE UPPER LOW MOVES
EAST...THE WRAP AROUND SHOWERS WILL THEN PULL INTO THE REGION.

FOR TONIGHT...THE DRY SLOT HAS PULLED INTO THE SOUTHERN THIRD OF THE
AREA...WITH THE BAND OF SHOWERS CONTINUING TO PULL NORTHWARD THROUGH
NORTHERN WEST VIRGINIA.  THE BAND OF RAIN SHOULD BE NORTH OF THE
REGION BY 00Z.  IN THE DRY SLOT LATE THIS AFTERNOON...SHOWERY
PRECIPITATION HAS REDEVELOPED.  WHILE AN ISOLATED CLAP OF THUNDER
IS POSSIBLE...MOST OF THE THUNDER SHOULD BE LIMITED TO THE LATE
AFTERNOON HOURS A ACROSS THE SOUTH...SO WILL NOT MENTION IT IN THE
TONIGHT PERIOD.  THE SCATTERED SHOWERS WILL CONTINUE TONIGHT...AND
BECOME MORE CONCENTRATED AFTER 6Z WHEN THE UPPER LOW SLIDES BY AND
THE SURFACE FLOW TURNS NW.

THE SHOWERS SHOULD CONTINUE THROUGH THE MORNING HOURS TOMORROW AND
LIFT OFF TO THE NORTHEAST DURING THE DAY.  WILL HAVE TO WATCH THE
CLOUD LINE ON THE BACK SIDE TO SEE HOW QUICKLY THING WILL BEGIN TO
CLEAR.  FOR NOW...IT WILL PROBABLY HAVE TO WAIT UNTIL AFTER 00Z
THURSDAY.

FOR TEMPERATURES...THE MAV GUIDANCE WAS PRETTY CLOSE AND WAS
GENERALLY FOLLOWED.

...WEDNESDAY NIGHT THROUGH FRIDAY NIGHT...
AS NW FLOW LINGERS THROUGH WEDNESDAY EVENING WITH WANING LOW LEVEL
MOISTURE...LEFT IN SLIGHT CHANCE/CHANCE POPS EAST OF THE OHIO
RIVER.  MAY SEE A FEW SNOWFLAKES IN THE HIGHER ELEVATIONS BEFORE
PRECIPITATION ENDS AS H850 TEMPS ARE MARGINAL...BUT NOT A BIG DEAL.
WINDS REMAIN A LITTLE STRONG THROUGH THE NIGHT...ESPECIALLY ON THE
RIDGETOPS. GENERALLY STAYED CLOSE TO MAV...ALTHOUGH WENT A LITTLE
HIGHER IN THE EAST DUE TO CLOUDS LINGERING THERE THE LONGEST.

HIGH PRESSURE TAKES CONTROL FOR THURSDAY AND FRIDAY...PROVIDING DRY
WEATHER.  WITH HIGH DIRECTLY OVERHEAD THURSDAY NIGHT...WET
GROUND...AND LIGHT WINDS...COULD SEE A GOOD DEAL OF VALLEY FOG AT
LEAST...IF NOT WIDESPREAD.  PLAYING JUST THE VALLEY FOG FOR NOW.
HAVE A BIT OF A RIDGE/VALLEY SPLIT FOR OVERNIGHT LOWS. DID NOT STRAY
TOO FAR OVERALL FROM MAV.

H500 RIDGE FLATTENS OUT FRIDAY/FRIDAY NIGHT...SO EXPECT SOME MID/HI
CLOUDS TO MOVE INTO WESTERN SECTIONS AS A SHORTWAVE TRACKS WELL TO
OUR NW. GENERALLY STAYS MOSTLY SUNNY TO THE EAST.  RAISED MAX TEMPS
A DEGREE OR TWO WEDNESDAY...MOST LOWLAND LOCATIONS SHOULD REACH 70
DEGREES.

.SATURDAY THROUGH TUESDAY...
HIGH PRESSURE ACROSS REGION THROUGH WEEKEND WITH TEMPERATURES
MODERATING NICELY ON A SOUTHWEST FLOW.  NEXT LOW MOVING ACROSS UPPER
GREAT LAKES MAY BRING THREAT OF SHOWERS MONDAY ALTHOUGH SUCCEEDING
MODEL RUNS ARE A LITTLE SLOWER.

ESS/CL/DB

&&

.PREVIOUS DISCUSSION...

1125 AM EDT TUE APR 13 2004

FOR THE MORNING UPDATE...MADE MAJOR CHANGES TO THE FORECAST AS THE
DRY SLOT DOES NOT APPEAR AS IF IT WILL MOVE ACROSS THE REGION...BUT
RATHER MOVE EAST OF THE REGION.  THE MAIN SURFACE LOW IS WEAKENING
OVER NERN TN...WHILE A NEW LOW IS TAKING SHAPE SW OF CHARLOTTE NC
AND SHOULD TAKE OVER LATER THIS AFTERNOON AS THE DOMINATE PLAYER.
THIS SHOULD KEEP THE CLOUDY RAIN CONDITIONS GOING THROUGH THE
AFTERNOON HOURS.  THUS HAVE DROPPED THE FORECAST HIGHS ABOUT 10 TO
15 DEGREES IN THE EASTERN PORTIONS OF THE CWA AS CLOUDS AND RAIN
WILL HOLD DOWN THE TEMPERATURES.  ALSO...WITH MOST OF THE AREA
HAVING SEEN THE RAIN THIS MORNING WITH TOTAL AMOUNTS SINCE MONDAY
MORNING OF AN INCH TO TWO INCHES...HAVE EXPANDED THE FLOOD WATCH FOR
THE ENTIRE CWA.  AN ADDITIONAL INCH OF RAINFALL IS POSSIBLE THROUGH
THE AFTERNOON HOURS.

ESS

&&

.HYDROLOGY...

655 AM EDT TUE APR 13 2004

FFA POSTED FOR INTERSECTION OF GREATEST RAINFALL YESTERDAY...LOWEST
FFG VALUES AND BEST POTENTIAL FOR THUNDERSTORMS THIS AFTERNOON AND
EVENING.  THIS AREA IS NORTHEASTERN WEST VIRGINIA.  STREAM AND RIVER
RESPONSE WILL DEPEND LARGELY UPON PLACEMENT AND EXTENT OF
THUNDERSTORMS THIS AFTERNOON AND EVENING.

TRM

&&

.AVIATION...

655 AM EDT TUE APR 13 2004

HIGHLY VARIABLE CONDITIONS INCLUDING IFR/LIFR NEXT 24 HRS.
THUNDERSTORMS EXITING NORTHEASTERN WEST VIRGINIA AT THIS TIME.

LOW PRESSURE WILL MOVE NORTHWARD INTO THE AREA THIS
AFTERNOON...THEN MEANDER OVER THE WEST VIRGINIA MOUNTAINS TONIGHT
BEFORE MOVING EAST WEDNESDAY.  WESTERN SITES WILL HAVE N WIND TODAY
WHILE CENTRAL SITES ARE VARIABLE AND EASTERN SITES BLOW FROM THE
SOUTH TO SOUTHEAST.  ALL SITES GO NORTHWEST BY WEDNESDAY MORNING.

MAIN AREA OF RAIN WILL MOVE NORTH OF AREA BY AFTERNOON BUT THERE
WILL STILL BE AREAS OF RAIN AROUND THROUGH THIS EVENING.  IN
PARTICULAR...ADDITIONAL THUNDERSTORMS WILL LIKELY FORM OVER EASTERN
WEST VIRGINIA THIS AFTERNOON...AND PERSIST IN THE MOUNTAINS WELL
INTO TONIGHT.

MORE WIDESPREAD RAIN WRAPPING AROUND BACK SIDE OF SYSTEM WILL
RETURN TONIGHT AND PERSIST INTO WEDNESDAY.

TRM

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLOOD WATCH UNTIL 1000 PM EDT TUESDAY FOR ZONES WVZ005>011...
WVZ013>020...WVZ024>040...WVZ046>047.

VA...FLOOD WATCH UNTIL 1000 PM EDT TUESDAY FOR ZONES VAZ003>004.

KY...FLOOD WATCH UNTIL 1000 PM EDT TUESDAY FOR ZONES KYZ101>103...
KYZ105.

OH...FLOOD WATCH UNTIL 1000 PM EDT TUESDAY FOR ZONES
OHZ066>067...OHZ075>076...OHZ083>087.

&&
Hazardous weather outlook, Apr 13, 5:58 AM EST, 10 hours before
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-131500-

HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON WV
658 AM EDT TUE APR 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN
OHIO...NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

A LOW PRESSURE CENTER HEADED OUR WAY FROM THE GULF OF MEXICO BROUGHT
MORE RAIN INTO THE AREA EARLY THIS MORNING. THIS RAIN WILL MOVE UP
QUICKLY THROUGH THE AREA THIS MORNING. BUT RAINFALL TOTALS FOR TODAY
COULD REACH ONE HALF INCH TO AN INCH...THE HIGHEST AMOUNTS OCCURRING
WHERE EMBEDDED THUNDERSTORMS OCCUR. IN ADDITION...THUNDERSTORMS WILL
LIKELY FIRE UP OVER EASTERN WEST VIRGINIA LATER THIS AFTERNOON AND
LAST INTO THIS EVENING.

ANY THUNDERSTORM THIS AFTERNOON AND EVENING COULD BRING AN
ADDITIONAL QUICK HALF INCH TO AN INCH RAINFALL. THIS COULD BRING
SOME STREAMS OUT OF THEIR BANKS...AND WE WILL ALSO HALF TO MONITOR
RIVER GAGES IN BASINS AFFECTED BY HEAVIER RAINFALL.

A FLOOD WATCH HAS BEEN POSTED THROUGH THIS EVENING FOR NORTHEASTERN
WEST VIRGINIA.

IN ADDITION...ANY THUNDERSTORM THIS AFTERNOON INTO EVENING CAN
APPROACH SEVERE LIMITS IN TERMS OF DAMAGING WIND AND LARGE HAIL.

* FLOOD WATCH................SEE WGUS61 KRLX - FFARLX FOR DETAILS *

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED.

TRM

In the hours before

Special weather statement, Apr 13, 3:40 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
440 PM EDT TUE APR 13 2004

WVZ033>035-132134-
MCDOWELL WV-RALEIGH WV-WYOMING WV-
INCLUDING THE CITIES OF...BECKLEY...PINEVILLE AND WELCH
440 PM EDT TUE APR 13 2004

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

ACROSS MCDOWELL...WYOMING...AND RALEIGH COUNTIES...SOME LIGHTNING AND
THUNDER ARE LIKELY WITH LATE AFTERNOON SHOWERS.

AT 4:30 PM...THE THUNDERSTORMS WERE MOVING INTO MCDOWELL COUNTY FROM
BUCHANAN COUNTY VIRGINIA.  THESE THUNDERSTORMS COULD REACH THE
BECKLEY VICINITY AROUND 5:30 PM.

ALONG WITH A BRIEF HEAVY SHOWER...SOME SMALL HAIL IS ALSO POSSIBLE
WITH ANY THUNDERSTORM.

KTB

The radar

The Charleston,WV radar (KRLX), 98 km away, was scanning. The volume nearest the first event began at 20:59 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, McDowell

When
April 13, 3:58 PM EST
Where
McDowell County, Welch
Measured
1 in hail
Reported by
BROADCAST MEDIA
Coordinates
37.433, -81.583

Hail, Wyoming

When
April 13, 4:25 PM EST
Where
Wyoming County, Corinne
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.567, -81.367

Hail, Raleigh

When
April 13, 5:00 PM EST
Where
Raleigh County, Mabscott
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.783, -81.717

Hail, Raleigh

When
April 13, 5:05 PM EST
Where
Raleigh County, 2 mi NE of Daniels
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.750, -81.100

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2004Every state in 2004This day in weather historyWarnings in West Virginia, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5387285, 5387286, 5387288, 5387287.